MAUDE Adverse Event Report: OSCOR INC. ENTEROMEDICS POSTERIOR VAGAL NERVE LEAD

OSCOR INC. ENTEROMEDICS POSTERIOR VAGAL NERVE LEAD
Model Number 2200P-47E
Medical Device Problem Codes Device Inoperable (1663); Device Displays Incorrect Message (2591)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/18/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Oscor is the contract manufacturer for the posterior vagal nerve lead.A review of the device history record for this lead identified one reject during manufacturer of this lot for damage during overmolding.A review of complaints against this lot number identified no additional complaints.The qa in-process and final inspection procedure for this lead indicates the product inspection is performed 100% for the following: verify that the cable end is welded to the inside of connector pin and that there is a crimp on the connector pin, verify that the cable is welded to the distal end of the hull and that the hull is swaged properly without damage, and an overmold inspection is performed to ensure the cable end is welded to the distal electrode.A hi-pot test is done on all units to check for insulation integrity, an electrical inspection is done measuring electrical dc resistance and a pull test is done on the connector to insure it is intact.Measurements are done on the "d" dimension and on the total lead length.The instructions for use (ifu) provide the following warnings: certain medical therapies or procedures may cause injury to the patient, permanent damage to the implant or may turn therapy off; particularly if used in close proximity to the device.Therapies or procedures which may affect the tissue/electrode interface or the neuroregulator may result in dislodgement, loss of therapy or nerve damage.Therapies and procedures that induce current through the lead and neuroregulator could cause nerve damage, burns, heating or pain.Failure to maintain adequate charge of the neuroregulator may result in additional surgery to replace the device.Lead malfunction is listed as a potential adverse event.Lead impedance testing should only be performed using equipment approved by enteromedics since leakage current could injure the patient.Note: during surgery, the lead status (impedance) test must be performed to verify correct placement of the leads.Handle leads with care.Avoid stretching, kinking, or handling with surgical instruments that may cause permanent damage to lead components including the lead body, electrode, conductor, or connector.Do not attempt to bend or modify the electrode during implant.The leads can become entangled or fractured, or the insulation can erode.Avoid using excess lead length in the neuroregulator pocket.Continued therapy with a fractured lead may result in conductor dissolution resulting in pain, inflammation or nerve damage.Per information received by the original equipment manufacturer (oem) enteromedics, the posterior vagal nerve lead exhibited persistant low impedance and prevented therapy delivery.This information of low impedance was obtained from the device log data.A review of the radiographs of the implanted device by the oem observed no anomalies.A corrective and preventive action was opened by the oem to further investigate root cause.It was determined that lead placement and/or damage to the lead during implant are causes of the low impedance.This report is in response to an fda audit observation received march 17, 2016.The associated mdr number submitted by the oem is 3005025697-2015-00002.
 
Event or Problem Description
It was reported that during use of the maestro rechargeable system there was persistant low impedance of the posterior lead.A review of the log data indicated shorts on (b)(6) 2015.As a result, it was determined that an explant and revision procedure were required.

Brand Name
ENTEROMEDICS POSTERIOR VAGAL NERVE LEAD
Common Device Name
VAGAL NERVE LEAD
Manufacturer (Section D)
OSCOR INC.
3816 desoto blvd.
palm harbor FL 34683 1816
MDR Report Key5683374
Report Number1035166-2016-00099
Device Sequence Number195689
Product Code PIM
UDI-Device Identifier00857334004293
UDI-Public00857334004293
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P130019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Report Source foreign,other,study
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date06/01/2014
Device Model Number2200P-47E
Device Catalogue Number2200P-47E
Device Lot Number11580-1592
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2016
Initial Report FDA Received Date05/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MAESTRO RECHARGEABLE SYSTEM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Patient Weight99